[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.90.95. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Letters
November 4, 1998

Drug Overdoses With Antimalarial Agents: Prescribing and Dispensing Errors

Author Affiliations
 

Margaret A.WinkerMD, Senior EditorIndividualAuthorPhil B.FontanarosaMD, Senior EditorIndividualAuthor

JAMA. 1998;280(17):1483. doi:10-1001/pubs.JAMA-ISSN-0098-7484-280-17-jbk1104

To the Editor.— We describe 3 previously undocumented episodes of severe overdosing with antimalaria drugs reported to the Centers for Disease Control and Prevention.

A 45-year-old woman was admitted to a California hospital on September 15, 1997, with Plasmodium vivax malaria, acquired in Honduras. She was treated with 1250 mg of mefloquine hydrochloride on admission, followed by 1260 mg of primaquine (84 tablets) the next day. In addition, primaquine, 15 mg daily, was given for the next 5 days. On September 16, the patient developed abdominal cramps, nausea, hallucinations, black urine, and jaundice. Liver function tests showed markedly elevated findings (total bilirubin, 127 µmol/L [7.4 mg/dL]; aspartate aminotransferase, 3309 U/L; alanine aminotransferase, 2654 U/L) on September 18. Liver transplantation was considered, but the results of liver function tests had returned to normal by October 15. Overdose of primaquine was not considered to be a cause of her acute liver failure until 6 months later.

First Page Preview View Large
First page PDF preview
First page PDF preview
×